Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 379, NWS Jackson, MS

November 3, 2017Washington County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Nov 3, 2017, 7:13 PM CDT for Washington County, Mississippi. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 3, 2017, 7:13 PM CDT (00:13 UTC)
Expired
Nov 3, 2017, 7:46 PM CDT
In force
33 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Washington County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 156 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 3, 7:27 PM CDTHAIL 12 E Greenville, MS
Nov 3, 7:32 PM CDTHAIL 1.25Greenville, MSQUARTER TO HALF DOLLAR SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 3, 3:49 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2017-11-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2017-11-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1247 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

536 
WUUS54 KJAN 040013
SVRJAN
MSC151-040100-
/O.NEW.KJAN.SV.W.0379.171104T0013Z-171104T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
713 PM CDT FRI NOV 3 2017

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northern Washington County in northwestern Mississippi...

* Until 800 PM CDT

* At 712 PM CDT, a severe thunderstorm was located over Greenville,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Leland around 730 PM CDT. 
  Tribbett around 745 PM CDT. 

Other locations impacted by this severe thunderstorm include Arcola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3327 9076 3326 9105 3328 9105 3329 9107
      3326 9109 3337 9112 3340 9109 3341 9110
      3339 9112 3344 9113 3345 9109 3342 9110
      3340 9108 3343 9106 3346 9106 3353 9076
TIME...MOT...LOC 0012Z 259DEG 20KT 3337 9102 

HAIL...1.00IN
WIND...60MPH
 
$$

DB
1 follow-up statement
619 
WWUS54 KJAN 040046
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
746 PM CDT FRI NOV 3 2017

MSC151-040055-
/O.CAN.KJAN.SV.W.0379.000000T0000Z-171104T0100Z/
Washington MS-
746 PM CDT FRI NOV 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WASHINGTON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Arkansas...and northwestern Mississippi.

LAT...LON 3327 9076 3326 9105 3328 9105 3329 9107
      3326 9109 3337 9112 3340 9109 3341 9110
      3339 9112 3344 9113 3345 9109 3342 9110
      3340 9108 3343 9106 3346 9106 3353 9076
TIME...MOT...LOC 0042Z 259DEG 20KT 3341 9080 

$$

EC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 3, 6:58 PM CDT, 15 minutes earlier.

Area forecast discussion, Nov 3, 6:58 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
658 PM CDT Fri Nov 3 2017

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
Showers and thunderstorms are currently bringing MVFR and brief
IFR conditions to GWO. The remaining sites are currently VFR. As
these storms move to the east and southeast, GWO/JAN/HKS and
possibly GTR may experience MVFR/IFR conditions. The remaining
sites will remain VFR, but areas of fog overnight may reduce
visibilities to MVFR/IFR conditions at most sites after 12-13Z.
Expect improving conditions after 16Z as the fog dissipates with
sites remaining VFR for the remainder of the period.

&&

.DISCUSSION...
Rest of Today through Tomorrow:

Current surface analysis has high pressure to our east over Georgia
at 1022 mb, a weak cold front to our north running through western
Tennessee and Central Arkansas. Warm moist air is continuing to pump
into our area from the south and bring temperatures slightly above
normal, highs ranging in the lower 80s. The abundance of warm
moisture air in our region, along with CAPE values of over 2000 J/kg
and lapse rates nearing 7 C/km, will help fire up some severe storms
later this evening as a upper level short wave with a cold core
quickly passes through southern Arkansas into Central Mississippi.
We have upgraded our marginal risk in the northwestern Delta to a
slight, the main concern with these storms is going to be high
damaging winds from the time frame of 7pm to 11pm.

Storms will start to diminish in the early morning hours and
scattered light showers will prevail by late morning. Another round
of morning patchy fog across our entire region is expected due to
low level moisture lingering, however nothing has been added to the
HWO at the moment, it will be something to further analysis during
the evening update.

High temperatures for tomorrow evening will once again be above
average as an upper level ridge start to form from the west,
scattered showers and a few isolated thunderstorms will develop late
into the evening, mainly north of I-20 and west of I-55.
/SKH/

Sunday to Friday. Unseasonably warm conditions will
continue through the weekend with some of the warmest readings
peaking in the Sun-Mon periods. An anomalous ridge is controlling
our weather and with the ridge axis anchored to our S/SW, the
resulting low level regime will continue to be one of SW to W low
level flow. This is historically the flow pattern that brings us the
greatest warmth. Looking at some specifics, ensemble data continues
to strongly indicate 97-max percentiles for 850mb temps. This
supports readings (Max/Min Temps) easily 15 degrees above the norm.
This will result in Highs in the mid 80s with some upper 80s. Look
for some record highs to fall as well. Overnight lows will be quite
warm with lower to mid 60s common. Not expecting much in the way of
precip chances during this time and upper ridging and capping will
limit that.

Tuesday through Friday...A cold front looks to slide into the region
later on Tue into Tue night. Temps look to be held in check across
the NW, but the remainder of the area should see a good warmup with
more 80s due to the slower timing. More seasonal conditions look to
return Wed-Fri. Along with the front, rain chances will increase as
well, especially over the northern half of the area. The best rain
chances look to be Tue night and then again Wed into Wed night. /CME/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       65  84  65  85 /  49  27   4   5
Meridian      63  83  62  84 /  40  29   4   5
Vicksburg     64  84  65  85 /  50  29   4  10
Hattiesburg   65  83  62  85 /  27  21   4   4
Natchez       65  83  65  84 /  41  28   5   8
Greenville    64  83  66  83 /  62  29   3  13
Greenwood     64  82  65  84 /  54  31   3  12

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Nov 3, 3:27 PM CDT, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
327 PM CDT Fri Nov 3 2017

ARZ074-LAZ007>009-016-MSZ028>033-035>047-042030-
Ashley-Morehouse-West Carroll-East Carroll-Madison LA-Montgomery-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Humphreys-Holmes-Attala-
Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-
Kemper-Warren-
327 PM CDT Fri Nov 3 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and northeast Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...6pm to 11pm this evening

Isolated severe storms will be possible this evening and bring the
threat for some damaging winds and hail around quarter size.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

ARZ075-MSZ018-019-025>027-034-042030-
Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-Washington-
327 PM CDT Fri Nov 3 2017

This hazardous weather outlook is for portions of southeast
Arkansas, north central Mississippi, and northwest Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...6pm to 10pm this evening

Severe storms will be possible this evening with damaging wind
gusts and hail around quarter size.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ015-023>026-MSZ048>066-072>074-042030-
Richland-Franklin LA-Catahoula-Tensas-Concordia-Hinds-Rankin-
Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-
Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
327 PM CDT Fri Nov 3 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.

.DAY ONE...Tonight and Saturday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

36

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Nov 3, 6:48 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Jackson MS
648 PM CDT FRI NOV 3 2017

MSZ018-040015-
Bolivar MS-
648 PM CDT FRI NOV 3 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BOLIVAR COUNTY
UNTIL 715 PM CDT...

At 648 PM CDT, Meteorologists were tracking a strong thunderstorm 8
miles north of Shelby, moving east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Bolivar County, including the following locations: Duncan and
Alligator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern Mississippi.

LAT...LON 3412 9066 3398 9066 3397 9097 3399 9098
      3400 9098 3399 9101 3396 9100 3396 9109
      3398 9108 3400 9102 3400 9100 3401 9099
      3402 9099 3402 9090 3409 9087 3410 9088
      3409 9092 3412 9095
TIME...MOT...LOC 2348Z 271DEG 33KT 3406 9072

EC
Local storm report, Nov 3, 6:50 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
650 PM CDT FRI NOV 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             1 SSW EUDORA            33.11N 91.27W
11/03/2017  E1.00 INCH       CHICOT             AR   PUBLIC

&&

DL
Local storm report, Nov 3, 6:52 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
652 PM CDT FRI NOV 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             2 WSW METCALFE          33.44N 91.04W
11/03/2017  E0.75 INCH       WASHINGTON         MS   TRAINED SPOTTER

            HAIL UP TO THE SIZE OF DIMES FELL ON THE
            NORTH SIDE OF GREENVILLE.

&&

NF
Special weather statement, Nov 3, 6:52 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Jackson MS
652 PM CDT FRI NOV 3 2017

MSZ019-034-040045-
Washington MS-Sunflower MS-
652 PM CDT FRI NOV 3 2017

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN SUNFLOWER AND
NORTHERN WASHINGTON COUNTIES UNTIL 745 PM CDT...

At 650 PM CDT, Meteorologists were tracking a few strong
thunderstorms moving east at 15 mph across northern Washington
County toward Sunflower County.

Winds in excess of 40 mph will be possible with these storms.

This strong thunderstorm will be near...
  Metcalfe around 700 PM CDT.
  Leland around 715 PM CDT.
  Tribbett around 740 PM CDT.
  Holly Ridge around 745 PM CDT.

Other locations impacted by this storm include Arcola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Arkansas...and central and northwestern Mississippi.

LAT...LON 3355 9055 3327 9056 3325 9105 3328 9104
      3329 9107 3325 9111 3336 9113 3342 9106
      3345 9106 3345 9108 3344 9110 3341 9110
      3338 9115 3344 9113 3345 9112 3348 9113
TIME...MOT...LOC 2350Z 265DEG 14KT 3337 9103

EC
Local storm report, Nov 3, 6:55 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
655 PM CDT FRI NOV 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             2 NE GREENVILLE         33.40N 91.03W
11/03/2017  E1.00 INCH       WASHINGTON         MS   TRAINED SPOTTER

            HAIL FELL FOR 15 TO 20 MINUTES. THE LARGEST
            HAIL STONES WERE ESTIMATED TO BE AROUND THE
            SIZE OF QUARTERS. CORRECTED FOR EVENT TIME.

&&

NF
Special weather statement, Nov 3, 6:55 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Jackson MS
655 PM CDT FRI NOV 3 2017

LAZ008-009-040100-
East Carroll LA-West Carroll LA-
655 PM CDT FRI NOV 3 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN EAST CARROLL AND
NORTHEASTERN WEST CARROLL PARISHES UNTIL 800 PM CDT...

At 655 PM CDT, Meteorologists were tracking a strong thunderstorm
near Oak Grove, or 8 miles northwest of Lake Providence, moving
northeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Lake Providence and Shelburn around 725 PM CDT.
  Millikin around 745 PM CDT.
  Gassoway around 750 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Arkansas.

LAT...LON 3301 9128 3301 9124 3300 9117 3293 9121
      3291 9120 3290 9115 3292 9113 3298 9114
      3299 9112 3298 9109 3295 9108 3292 9106
      3289 9107 3284 9115 3281 9116 3279 9135
      3294 9142
TIME...MOT...LOC 2355Z 241DEG 8KT 3286 9131

EC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 3, 7:56 PM CDTSpecial Weather StatementJANIssaquena49 min
Nov 3, 8:23 PM CDTSpecial Weather StatementJANCarroll, Grenada, Montgomery67 min
Nov 3, 8:26 PM CDTSpecial Weather StatementJANBolivar49 min
Nov 3, 9:29 PM CDTSpecial Weather StatementJANChoctaw, Clay, Oktibbeha61 min
Nov 3, 9:39 PM CDTSpecial Weather StatementJANSharkey66 min
Nov 3, 10:27 PM CDTSevere Thunderstorm WarningJANIssaquena63 min
Nov 3, 10:41 PM CDTSevere Thunderstorm WarningJANIssaquena, Sharkey, Warren, Yazoo64 min
Nov 3, 11:06 PM CDTSevere Thunderstorm WarningJANHinds, Madison54 min
Nov 3, 11:17 PM CDTSpecial Weather StatementJANWarren43 min
Nov 3, 11:55 PM CDTSpecial Weather StatementJANRankin65 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.